Alzheimer’s disease is a degenerative illness that affects the brain and has no known cure. It can cause a variety of cognitive and behavioral issues, including sundowning. Sundowning is a term used to describe changes in behavior, mood, and activity levels that often occur in the late afternoon or evening. It is a common, yet often misunderstood, symptom of Alzheimer’s disease.
Sundowning is characterized by increased confusion, agitation, restlessness, and irritability in the late afternoon or evening hours. It typically occurs when the person with Alzheimer’s is tired and can last until bedtime. The cause of sundowning is unknown, but it is thought to be related to the person’s circadian rhythm, which is the body’s natural wake and sleep cycle. People with Alzheimer’s may have a disrupted sleep-wake cycle due to their disease.
Sundowning can be difficult to manage and can cause considerable distress to both the person with Alzheimer’s and their caregivers. Common signs and symptoms of sundowning include:
- Confusion and disorientation
- Agitation and restlessness
- Increased irritability and/or aggression
- Difficulty sleeping
- Hallucinations or delusions
- Wandering or pacing
- Refusal to go to bed
- Difficulty understanding directions
- Difficulty staying focused on a task
It is important to note that not all people with Alzheimer’s will experience sundowning. If a person does experience sundowning, the severity of their symptoms can vary greatly.
While the sundowning dementia phenomenon is not fully understood, there are a few strategies caregivers can use to help reduce sundowning in Alzheimer’s patients.
1. Establish a Routine:
By establishing a regular routine, it may help reduce the confusion and agitation associated with sundowning. It is important to remember that every person is different and may require a different approach. It is important to be flexible and willing to adjust the routine if necessary. Additionally, it is important to remember to provide structure and consistency, but also allow for some flexibility to keep the person engaged.
2. Reduce Stimuli:
One of the most effective ways to reduce sundowning is to reduce distractions and stimuli in the environment. Loud noises, bright lights, and other environmental factors can all contribute to confusion and agitation in someone with dementia. Therefore, it is important to try to create a calm and relaxing environment in the evening to help reduce sundowning. Dimming the lights in the evening, using soft music, and limiting conversations can all help to reduce confusion and agitation.
Sundowning is believed to be caused by a combination of physical and mental fatigue, as well as changes in light exposure. Research suggests that regular physical activity can help reduce fatigue and improve overall functioning, which can help reduce sundowning.
4. Cognitive Stimulation:
Cognitive stimulation has been shown to provide some relief from sun
downing. Doing puzzles, reading, or engaging in meaningful conversations can help reduce the confusion and agitation associated with sundowning.
Eating a healthy and balanced diet can help reduce sundowning. Eating plenty of fruits, vegetables, and whole grains can help reduce confusion and agitation. Avoiding caffeine and sugary foods can also help reduce confusion and agitation.
6. Monitor Medication:
In some cases, sundowning may be caused by medication. It is important to talk to a doctor if medication is suspected to be the cause of sundowning. The doctor may be able to adjust the medication or suggest an alternative that may help reduce confusion and agitation.
Sundowning can be a very trying experience for both the individual with Alzheimer’s and their caregivers. By following the strategies outlined above, you may be able to reduce sundowning and help improve the quality of life for those with Alzheimer’s.
Sundowning can be difficult to manage, but with the right strategies and support, it is possible to reduce the frequency and severity of the symptoms. If you or someone you know is experiencing sundowning, it is important to speak to a doctor for additional support and guidance.